Nebraska, 2016

Hail in Nebraska, August 1, 2016

August 1, 2016 · NWS LBF · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across north central Nebraska. One storm during the late afternoon became severe across Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered showers and thunderstorms developed across north central Nebraska. One storm during the late afternoon became severe across Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 1, 2:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 1, 2:30 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
330 PM CDT MON AUG 1 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Aug 1 2016

Showers and thunderstorms are already developing across central
Nebraska. These showers are expected to continue developing north
and south and strengthen in intensity as the afternoon progresses.
The showers will be associated with a weak cold front draped across
central Nebraska. As this front pushes eastward, the shower activity
will also progress to the east. This will be a slow process allowing
plenty of time for thunderstorms to develop across the southeast
portion of the forecast area where instability is higher. While
severe potential is expected to be low, an isolated stronger storm
could be possible especially across our extreme southeast counties
(south of an Oneill to North Platte line). Large hail and strong
winds would be the main threat with these storms. Clouds and rain
across the southeast will keep overnight lows in the upper 60s, the
exception being across Sheridan and western Cherry counties where
clouds will clear out and lows could drop into the low 60s.

Showers and storms will push south and east of the area by 10 to 12Z
Tuesday. Surface high pressure then builds southward into Nebraska,
resulting in drier conditions across the region through the
remainder of Tuesday. Highs rebound into the upper 80s for most
locations. Highs along and south of the I-80 corridor will be
slightly warmer in the low 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Aug 1 2016

Monsoonal moisture will be in place across the Desert Southwest.
This moisture, along with Gulf moisture will bring increasing
chances for showers and thunderstorms, especially by this weekend.

Dry conditions are forecast Tuesday night through Wednesday
morning. Kept a slight chance across the far northwest Wednesday
afternoon near a prefrontal trough. Then, Wednesday night, a cold
front will move through most of the forecast area. This will bring
at least a slight chance for all except the southeastern areas,
which will remain ahead of the cold front.

On Thursday, kept at least a slight chance for showers and
thunderstorms behind the cold front. Chance pops across the south
Thursday night as the front begins to stall out across northern
Kansas. Monsoonal moisture, along with weak disturbances will
rotate clockwise around the upper ridge center across Texas into
the mid Mississippi Valley.

This type of synoptic pattern will persist through the weekend,
with the best chances for storms, into the likely category,
arriving Friday night.

Temperatures will reach the mid 90s Wednesday, the mid 80s
Thursday, to 75-80 degrees for both Friday and Saturday. On Sunday
and Monday, a warmup to the low and mid 80s, as the cooler
temperatures move east into the Great Lakes Region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 113 PM CDT Mon Aug 1 2016

Light showers are starting to move in across central Nebraska. These
showers will continue to develop northeast and southwest across the
state through the remainder of the afternoon. The showers will
intensify as the evening progresses with a few isolated
thunderstorms possible as well. Both KVTN and KLBF are expected to
be briefly impacted by the showers through midnight. VFR conditions
return to KLBF after midnight. Light fog is expected to develop
across KVTN behind the showers and will lift around 12Z. VFR
conditions will then return to KVTN after 12Z.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kulik
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, Aug 1, 2:55 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT MON AUG 1 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-022100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT MON AUG 1 2016 /255 PM MDT MON AUG 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...MAINLY ALONG AND SOUTH OF AN OGALLALA TO ONEILL
LINE. WIDESPREAD SEVERE POTENTIAL IS LOW, HOWEVER, AN ISOLATED
SEVERE STORM IS POSSIBLE. DAMAGING WIND GUSTS AND SMALL HAIL ARE
THE MAIN THREAT. CHANCES FOR THUNDERSTORMS DIMINISH AFTER
MIDNIGHT.

WARM TEMPERATURES AND HUMID CONDITIONS ACROSS MAINLY THE EASTERN
PANHANDLE WILL CONTINUE THROUGH EARLY EVENING. HEAT INDEXES ACROSS
THIS REGION WILL RISE INTO THE UPPER 90S THROUGH EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY THROUGH SUNDAY. THE
RISK FOR SEVERE WEATHER APPEARS LOW AT THIS TIME...HOWEVER...AN
ISOLATED STRONG OR SEVERE THUNDERSTORM IS POSSIBLE.

WEDNESDAY...HOT TEMPERATURES AND HUMID CONDITIONS WILL COMBINE
AGAIN TO PRODUCE HEAT INDEX VALUES BETWEEN 95 AND 100 PERCENT
ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KULIK

In the hours before

Special weather statement, Aug 1, 3:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
452 PM CDT MON AUG 1 2016

NEZ037-012230-
LOGAN NE-
452 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL
530 PM CDT...

AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GANDY...OR NEAR STAPLETON...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAPLETON...GANDY...LOGAN...HOAGLAND...
SHANKLIN BLUFF AND TARBOZ LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 227 AND 245.
 HIGHWAY 83 BETWEEN MILE MARKERS 106 AND 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4140 10055 4166 10054 4161 10025 4139 10026
      4139 10050
TIME...MOT...LOC 2151Z 200DEG 6KT 4144 10041

BUTTLER

The radar

The North Platte radar (KLNX), 55 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
August 1, 4:15 PM CST
Where
Logan County, 0.52 mi E of Gandy
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -100.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649776.